Insulin leakage ... do you take more?

Hey everyone :smiley:

Sometimes when I give myself my insulin and I take the needle out, a little blood leaks out or a little insulin leaks out. When that happens, am I losing some of the insulin that I just gave myself AND if so, am I suppose to take more insulin to cover for the stuff that leaked out? Thanks!!!

  • A

There are all kinds of variables that affect each injection. Sometimes some insulin leaks out. Sometimes you hit an area with more or less circulation. Sometimes you go out in hot weather. In the end, attempts to compensate for all the different variables is an exercise in futility. Just be consistent. If there are things where you can build up clear quantitative data from logs that enable to you properly adjust, fine. I am learning how much I need to reduce my insulin after exercise. But compensating for a squirter? How much insulin did you lose? Nah. Life is just too complicated. You are more likely to just get it wrong and make it worse.

I like the way you think! That’s so true, life is just too complicated and I guess you just have to roll with the punches :slight_smile: Thank you for the advice, when I give myself insulin I’ll pay attention to the situation and see what I notice. I know there are certain spots in my leg where I don’t leak and where I do! Hope you are well, have a good weekend!!!

  • A

I would much rather correct for a blood sugar that was higher than I wanted than going low! That is why I have a hard time when I leak insulin … I didn’t want to take it if and then go low. It doesn’t happen all the time but it happens more often then I’d like it too with my new needles. They are the short ones, I have some of my longer needles left. I think I will just stick to those since they don’t give me this problem. Thanks JohnG :smiley: Have a fun weekend!!!

  • A

One trick I have learnt to help prevent leakage is to leave the needle in for a few seconds, then half withdraw it, pause, wait another few seconds then remove it all the way. It seems to help a lot!

I’m the same as JohnG, I don’t give myself extra insulin at the time, I just give a correction bolus later if I’m high. It’s not an ideal solution since you don’t really want to have to go high, but since there isn’t a way of telling exactly how much insulin leaked out it is the safest one.

What a good idea! I know it might seem like common sense but I never thought about injecting the needle at an angle or slowing removing it. Thanks so much Pilcrow, that really helped :smiley:

I am new to the whole insulin thing and was wondering the same thing, thanks for asking this question Amber! I have found it happens much less often if I let go of my pinched fat after inserting the needle, counting to 20, and then pulling out very slowly.

Just a comment from an old timer. When I was on MDI (now using a pump for 3.5 years) I would inject and count to ten. There was a lot less leakage. Food for thought!!!

I agree counting to 10, when I was MDI that is what I did, it worked out fine…Always check the BS after 2 hours, and correct if needed.

You’re welcome! Sometimes I read post that other diabetics have posted with questions that I have been wondering about too. I think to myself, “Why didn’t I think to ask that!” All the feedback has been very helpful, I love this website since I recently joined. Everyone really looks out for one another on here :slight_smile:

How long have you had diabetes? The insulin thing will get some taken use to but after a while it becomes second nature :slight_smile: Good luck Lil Mama :smiley: If you ever have any questions you always have a friend here! Take care

  • A

that is great advice! Thank you :smiley: What is MDI?

Checking you b/s 2 hours later is not something I usually do but that is a good idea! Thank you for the feedback … everyone has been very helpful for sure :smiley: Have a great weekend!

Multi Daily Injections = MDI which in my case it was up to SEVEN shots a day!!!

OK, this is a funny coincidence. Just this afternoon I decided to measure how much had come out after my injection.

It doesn’t happen every time, but sometimes – even after leaving the needle in for as long as 20 seconds, a big drop of blood mixed with insulin comes back out.

So today I very carefully lay the needle down at the edge of the bubble of blood and sucked it back into the needle so I could see how much had come out. It looked HUGE on my skin, but in the syringe, after I thumped it down, it turned out to be only one IU.

I figure it is mixed with blood so in fact it was probably more like a half of one IU.

I’m still going to be careful when I inject, but I’m not going to stress out over 1/2 unit.

That’s how I am too! Every time I eat something or drink something that has carbs I have to take a shot. I guess it’s a good thing that I’m not afraid of needles LOL Thanks for the MDI knowledge!

YOU ROCK :smiley: That’s awesome that you measured the blood drop. Thank you for info, that was very insightful and good to know. I definitely wouldn’t worry over 1/2 unit either. I would much rather cover for a high (although not ideal) than go low.

Multiple Dayly Injections.

thank you :smiley: I am definitely an “MDI” lol

Your welcome. Hey I didn’t know that for a LONG while myself

You’re welcome. I have found, as others mentioned above, that pulling the needle out halfway and holding it there for about five more seconds seems to help a lot.

Good old diabetes – always keeping us on our toes!